Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 13 of 13 Posts

·
Registered
Joined
·
216 Posts
Discussion Starter · #1 ·
I just read an article in FIRST magazine that 4 grams of questran before meals prevents symptoms of diarrhea. It said it worked 100% of the time. It also said that this kind of Diarrhea could be the cause of gallbladder dysfunction-gallbladders release too much bile into the intestines all at one time, triggering the diarrhea. Apparently the Questran is a bile binding drug. Does anyone know where to get this? Does it have to be prescribed? Thanks
 

·
Registered
Joined
·
34,955 Posts
It's by prescription.K.------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.And from the as if IBS isn't enough of a worry file...from New Scientist's Feedback column: photographed on the door of a ladies' loo in the Sequoia National Park in California by reader Liz Masterman: "Please keep door closed to discourage bears from entering."
 

·
Registered
Joined
·
340 Posts
My instructions for the Questran says it is an anion-exchange resin used to lower blood cholesterol levels. (What ever that means.) My doctor gave it to me for treatment of IBS. I think it is working well but I haven't found just the right dosage yet. I realized I was taking too much at first and it was working wonderfully. Now I am taking less (as prescribed) and I have had some trouble with diarrhea but not as much. It is a prescription.
 

·
Registered
Joined
·
62 Posts
Hi,I take Questran and have been taking it for around 5 months or so. It is a powder that you mix with water or juice. The taste isn't my favorite, but it controls my D. I take it in the morning before breakfast. My problem began after my gall bladder surgery many years ago, so this medicine has been wonderful after years and years of being afraid to go anywhere where a bathroom was not close. I still like to know one is close, just in case, but so far the Questran has worked very well. Kati
 

·
Registered
Joined
·
34,955 Posts
anion-exchange resin.Something used for purifying things. It selectively binds things.One of the things it binds in your GI tract is bile.Bile is made from cholesterol and is usually recycled by the body. If you bind it so it cannot be recycled the body takes cholesterol out of the blood to make more bile.K.------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.And from the as if IBS isn't enough of a worry file...from New Scientist's Feedback column: photographed on the door of a ladies' loo in the Sequoia National Park in California by reader Liz Masterman: "Please keep door closed to discourage bears from entering."
 

·
Registered
Joined
·
91 Posts
My question is this:I know it works in people who have had their gallbladders removed. But does it also work for someone who has gallstones? I took my first dose on Monday night, and since then I have had fever, chills, achy muscles, and abdominal pain, with a concentration on my upper right side (where my gallbladder is). I am waiting for a call from my Dr. even as I type . . .
 

·
Registered
Joined
·
23,983 Posts

·
Registered
Joined
·
598 Posts
There are several very good internet search engines that provide good information -- try www.google.com. It even used to list items from this bulletin board.I used Colestid, a pill form of Questran or cholestyramine with great results. I took it in conjunction with Caltrate Plus (see LNape's excellent posts on this). It totally stopped the diarrhea. However, I had an allergy to the colestid and had to stop. That was quite a sad day.However, since the cholestyramine is a bile binder (and so is the Calcium in Caltrate Plus) I decided to try another bile binder. I use Niacin in conjunction with the Calcium. Three 500 mg capsules of Niacin a day. (Warning read about niacin flush before you take it). This is 98% effective for me. Diarrhea is a thing of the past.
 

·
Registered
Joined
·
605 Posts
My D started when my gall bladder got stolen by the surgeon (I say that, because if I had ever known what misery removing it would cause, I would have sought out other solutions). Anyway, after 10 years of ignoring me and my pooping, the doctor put me on Questran. It worked somewhat, but I could not stand the way it went in or out. So, I switched to 3x day Caltrate D and 2x day fiber supplement called "Perdiam" (in the brown bottle, not the yellow one) and am doing better than I did on the Questran. The doctor had diagnosed me w/IBS but I don't believe that's what's going on with me. I think the drs. do that to avoid accepting responsibility for how screwed up some people end up when their gall bladders are yanked. I don't have the pain that seems to be reported by IBS sufferers, and the calcium and perdiam are working to suck up all the bile in my guts.
 

·
Registered
Joined
·
307 Posts
I still have my gallbladder.The first time I told my GP about the bouts of "D" he put me on the questrian 3x's a day(1 before each meal) wasn't doing a thing for me.When I went to a GI he suggested uping the dose to 4x's a day(B,L,D,and bedtime)still no changes in fact I thought the "D" had gotten worse,I would run to the toilet right after a meal,and I was careful to avoid fatty meals because I read that it would flush out the fats.I was on it for awhile and after no change Dr.finally stopped it. It just didn't work for me,but every body is different.
 

·
Registered
Joined
·
91 Posts
Well, I went to my Gastro Doc yesterday and he believes the symptoms I was having (flu-like muscle aches, headache, nausea, dizziness and pain in my gallbladder) were due to the Questran, so no more will I take that. Now he has put me on Remeron. I took it last night before bed, but today I am Sooooo tired. Does this side effect go away eventually?
 

·
Registered
Joined
·
34,955 Posts
Generally with antidepressants the drowsiness goes away after awhile.One of the things that can happen with some of the antidepressants (at least with one of the ones I take and I think others do this to a lesser extent) is that they may also block histamine (which is a multi-purpose chemical in the body used as a neurotransmitter besides all the other things it does). Histamine is one of the chemical signals your brain uses to tell it that it is time to be awake.Usually after a few days the drowsiness eases as you get used to the drug and your body compensates. I take Doxepin because it is also an antihistamine and the first couple of days were rough, but after that I was fine. If it doesn't ease up in a couple of weeks give the doc a call and see if you should alter the dose or try something else.Taking the drugs in the evening can be helpful as you want to be sleepy anyway.K.------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.My story and what worked for me in greatly easing my IBS: http://www.ibsgroup.org/ubb/Forum17/HTML/000015.html
 
1 - 13 of 13 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top